This case report details complications arising from pseudocholinesterase deficiency during ECT, highlighting necessary anesthetic modifications.
Electroconvulsive therapy (ECT) is an effective and safe treatment for mental disorders with acute suicidality. The use of modified ECT with muscle relaxants like succinylcholine or mivacurium can cause prolonged apnea in individuals with pseudocholinesterase deficiency. This case describes a 24-year-old woman with schizophrenia and body dysmorphic disorder. She developed prolonged apnea following modified ECT with succinylcholine, despite having no identifiable risk factors for pseudocholinesterase deficiency. Subsequent testing confirmed possible inherited pseudocholinesterase deficiency (serum cholinesterase levels: 353.80 U/L). Anesthetic agent modifications, with atracurium replacing succinylcholine, ensured the safe continuation of ECT. This case report highlights that although pseudocholinesterase deficiency is rare, it can lead to serious complications and often goes undiagnosed in otherwise healthy individuals. It underscores the need for greater awareness and a clinical decision-making tree on anesthetic agent modifications used to ensure the safe continuation of ECT. A clinical decision-making tree offers a practical approach for clinicians in risk assessment, preanesthetic screening, and anesthetic agent modification. It thereby ensures the safety of modified ECT administration in individuals with undiagnosed pseudocholinesterase deficiency.
No takes yet. Share an insight, caveat, or question.
Naik et al. (2025) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: